Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On minimal parabolic functions
and time-homogeneous parabolic $h$-transforms

Authors: Krzysztof Burdzy and Thomas S. Salisbury
Journal: Trans. Amer. Math. Soc. 351 (1999), 3499-3531
MSC (1991): Primary 31C35, 60J50; Secondary 31B05, 60J45, 60J65
Published electronically: March 29, 1999
MathSciNet review: 1661309
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Does a minimal harmonic function $h$ remain minimal when it is viewed as a parabolic function? The question is answered for a class of long thin semi-infinite tubes $D\subset \mathbb{R}^{d}$ of variable width and minimal harmonic functions $h$ corresponding to the boundary point of $D$ ``at infinity.'' Suppose $f(u)$ is the width of the tube $u$ units away from its endpoint and $f$ is a Lipschitz function. The answer to the question is affirmative if and only if $\int ^{\infty }f^{3}(u)du = \infty $. If the test fails, there exist parabolic $h$-transforms of space-time Brownian motion in $D$ with infinite lifetime which are not time-homogenous.

References [Enhancements On Off] (What's this?)

  • [An] A. Ancona, Principe de Harnack à la frontière et théorème de Fatou pour un opérateur elliptique dans un domaine lipschitzien, Ann. Inst. Fourier 28 (1978), 169-213.MR 82a:31017; MR 80d:31006
  • [Ar] D.G. Aronson, Non-negative solutions of linear parabolic equations, Ann. Scuola Norm. Sup. Pisa 22 (1968), 607-694. MR 55:8554; MR 55:8553
  • [BBB] R. Bañuelos, R. Bass and K. Burdzy, Hölder domains and the boundary Harnack principle, Duke Math. J. 64 (1991), 195-200.MR 92g:35077
  • [BD] R. Bañuelos and B. Davis, A geometrical characterization of intrinsic ultracontractivity for planar domains with boundaries given by the graphs of functions, Indiana U. Math. Jour. 41 (1992), 885-912.MR 94g:60142
  • [BB1] R. Bass and K. Burdzy, A boundary Harnack principle in twisted Hölder domains, Ann. Math. 134 (1991), 253-276.MR 92m:31006
  • [BB2] R. Bass and K. Burdzy, Lifetimes of conditioned diffusions, Probab. Theory Related Fields 91 (1992), 405-443.MR 93e:60155
  • [BTW] K. Burdzy, E. Toby and R.J. Williams, On Brownian excursions in Lipschitz domains. Part II. Local asymptotic distributions, Seminar on Stochastic Processes 1988 (E. Cinlar, K.L. Chung, R. Getoor, J. Glover, eds.), Birkhäuser, Boston, 1989, pp. 55-85.MR 90k:60142
  • [C] M. Cranston, Lifetime of conditioned Brownian motion in Lipschitz domains, Z. Wahrschein. Verw. Gebiete 70 (1985), 335-340.MR 87a:60088
  • [CM] M. Cranston and T.R. McConnell, The lifetime of conditioned Brownian motion., Z. Wahrschein. Verw. Gebiete 65 (1983), 1-11. MR 85d:60150
  • [Dg] B. Dahlberg, Estimates of harmonic measure, Arch. Rat. Mech. Anal. 65 (1977), 275-288.MR 57:6470
  • [Dv] B. Davis, Conditioned Brownian motion in planar domains, Duke Math. J. 57 (1988), 397-421. MR 89j:60112
  • [DZ] B. Davis and B. Zhang, Moments of the lifetime of conditioned Brownian motion in cones, Proc. Amer. Math. Soc. 121 (1994), 925-929. MR 94i:60097
  • [Db] J.L. Doob, Classical Potential Theory and Its Probabilistic Counterpart, Springer, New York, 1984. MR 85k:31001
  • [FGS] E.B. Fabes, N.Garofalo and S. Salsa, A backward Harnack inequality and Fatou theorem for nonnegative solutions of parabolic equations, Illinois J. Math. 30 (1986), 536-565. MR 88d:35089
  • [FO] B. Fristedt and S. Orey, The tail $\sigma $-field of one-dimensional diffusions, Stochastic Analysis (A. Friedman and M. Pinsky, eds.), Academic Press, New York, 1978, pp. 127-138. MR 80d:60098
  • [KL] U. Küchler and U. Lunze, On the tail $\sigma $-field and minimal parabolic functions for one-dimensional quasi-diffusions, Z. Wahrschein. Verw. Gebiete 51 (1980), 303-322. MR 82f:60165
  • [MSW] P.A. Meyer, R.T. Smythe and J.B. Walsh, Birth and death of Markov processes, Proc. 6th Berkeley Symp. Math. Stat. Prob., vol. III, Univ. of California Press, Berkeley, CA, 1972, pp. 295-305.MR 53:9392
  • [P] R. Pinsky, Positive Harmonic Functions and Diffusion, Cambridge Univ. Press, Cambridge, 1995.MR 96m:60179
  • [Rg] L.C.G. Rogers, Coupling and the tail $\sigma $-field of a one-dimensional diffusion, Stochastic calculus in application (J.R. Norris, ed.), Pitman Res. Notes Math., vol. 197, Longman Sci. Tech., Harlow, England, 1988, pp. 78-88. MR 90f:60142
  • [Rs] U. Rösler, The tail $\sigma $-field of a time-homogeneous one-dimensional diffusion processes., Ann. Prob. 7 (1979), 847-857. MR 81e:60086
  • [W] J.-M. G. Wu, Comparison of kernel functions, boundary Harnack principle, and relative Fatou theorem on Lipschitz domains, Ann. Inst. Fourier Grenoble 28 (1978), 147-167. MR 80g:31005
  • [X] J. Xu, The lifetime of conditioned Brownian motion in domains of infinite area, Prob. Theory Related Fields 87 (1991), 469-487. MR 92d:60086
  • [Z] B. Zhang, On the variances of occupation times of conditioned Brownian motion, Trans. Amer. Math. Soc. 348 (1996), 173-185. MR 96e:60151

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 31C35, 60J50, 31B05, 60J45, 60J65

Retrieve articles in all journals with MSC (1991): 31C35, 60J50, 31B05, 60J45, 60J65

Additional Information

Krzysztof Burdzy
Affiliation: Department of Mathematics, Box 354350, University of Washington, Seattle, Washington 98195-4350

Thomas S. Salisbury
Affiliation: Department of Mathematics and Statistics, York University, Toronto, Ontario, Canada M3J 1P3

Keywords: Martin boundary, harmonic functions, parabolic functions, Brownian motion, $h$-transforms
Received by editor(s): December 9, 1997
Received by editor(s) in revised form: November 6, 1998
Published electronically: March 29, 1999
Additional Notes: The first author was supported in part by NSF grant DMS-9700721.
The second author was supported in part by a grant from NSERC. A portion of this research took place during his stay at the Fields Institute.
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society